Colorado, 2013High Wind in Colorado, January 11, 2013
January 11, 2013 · NWS GLD · 1 event in 1 county or zone
High winds developed across Kit Carson county ahead of a cold front that moved through during the late afternoon. A peak gust of 56 MPH occurred at the Burlington airport and at Stratton.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed across Kit Carson county ahead of a cold front that moved through during the late afternoon. A peak gust of 56 MPH occurred at the Burlington airport and at Stratton. Due to the drought conditions and no snow cover, the high winds stirred up dirt from Crowley and Otero counties which dropped visibilities down to a half mile at times at the Burlington airport. Lower visibilities were reported across Cheyenne county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 11, 11:13 AM MST, 32 minutes earlier.
Area forecast discussion, Jan 11, 11:13 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1113 AM MST FRI JAN 11 2013
.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY EVENING)
ISSUED AT 1100 AM MST FRI JAN 11 2013
DENSE FOG ADVISORY HAS BEEN EXTENDED UNTIL MID AFTERNOON FOR THE
MCCOOK AREA...AS FOG/FREEZING FOG/STRATUS HAS BEEN SLOW TO ERODE
IN THE REPUBLICAN RIVER VALLEY. NORTHWESTERLY WINDS ARE
ANTICIPATED TO DEVELOP THIS AFTERNOON AND THAT SHOULD FINALLY
SCOUR OUT THE FOG AND CLOUDS.
TEMPERATURES HAVE BEEN ADJUSTED TODAY TO ACCOUNT FOR TRENDS. ALONG
AND NORTH OF THE REPUBLICAN RIVER VALLEY...TEMPERATURES HAVE GONE
NOWHERE AND SATELLITE SHOWS LOW CLOUDS MOVING IN FROM THE NORTH.
SO KEPT TEMPERATURES IN THOSE AREA IN THE 3OS. TO THE
SOUTH...CLEAR SKIES AND DOWNSLOPE WINDS HAVE ALLOWED TEMPERATURES
TO WARM WELL INTO THE 50S. WOULD NOT BE SURPRISED TO SEE A FEW 60S
BEFORE COLD FRONT SWEEPS THROUGH THIS AFTERNOON. TEMPERATURES WILL
THEN PLUMMET BEHIND THE FRONT TONIGHT. A FEW FLURRIES POSSIBLE
ALONG AND BEHIND THE FRONT...BUT NO ACCUMULATIONS EXPECTED.
WINDS HAVE BEEN SLOW TO INCREASE THIS AFTERNOON BUT FINALLY SEEING
GUSTS OVER 40KTS IN EASTERN COLORADO. WILL CONTINUE WITH
THE HIGH WIND WARNING...WITH WINDS GRADUALLY DIMINISHING BEHIND
THE COLD FRONT TONIGHT.
SATURDAY WILL BE BREEZY AND COLD. HIGH TEMPERATURES WILL STRUGGLE
TO MAKE IT INTO THE 20S. WITH COLD POOL ALOFT WILL ONLY SEE
PARTIAL SUNSHINE.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 230 AM MST FRI JAN 11 2013
MODELS HAVE COME INTO BETTER AGREEMENT WITH THE EVOLUTION OF THE
LONGWAVE TROUGH NEXT WEEK...HOWEVER SOME DIFFERENCES REMAIN
PERSISTENT. AS MENTIONED IN YESTERDAYS MIDNIGHT DISCUSSION...A
COUPLE SHORTWAVES WILL STILL SWING AROUND THE BASE OF THE LONGWAVE
TROUGH ON MONDAY AND INTO MONDAY NIGHT. HOWEVER...MODELS HAVE
SHIFTED THIS LONGWAVE TROUGH AND MOVEMENT OF SHORTWAVES FARTHER
SOUTH...KEEPING ANY POTENTIAL PRECIPITATION OUT OF THE TRI-STATE
AREA. THE KEY MODEL DIFFERENCE THAT REMAINS IS WILL ANY PIECE OF
ENERGY ASSOCIATED WITH THIS TROUGH CUT OFF AND BECOME AN UPPER LEVEL
LOW. AS OF RIGHT NOW...THE EUROPEAN MODEL IS THE ONLY SOLUTION THAT
DEPICTS THIS...HOWEVER THIS MODEL HAS BEEN VERY PERSISTENT IN
FORECASTING THIS SOLUTION. IF THIS HAPPENS...THE MAIN EFFECT IT WILL
HAVE ON THE TRI-STATE AREA WILL BE SOME INCREASED CLOUD COVER AND
LIMITING THE BIG WARM-UP FOR THE LATER PORTIONS OF NEXT WEEK. EITHER
WAY...THE CUT OFF LOW...IF IT DEVELOPS...WILL STAY WAY TOO FAR SOUTH
TO BRING ANY PRECIPITATION OUR WAY. BY THE MIDDLE TO END OF NEXT
WEEK...A RIDGE OF HIGH PRESSURE WILL MOVE ACROSS THE ROCKY MOUNTAINS
AND FORCE THE LONGWAVE TROUGH AND POTENTIAL CUT OFF LOW TO THE EAST.
CLEAR AND SUNNY SKIES WILL LEAD TO PLEASANT WEATHER FOR THE END OF
NEXT WEEK.
TEMPERATURES FOR NEXT WEEK WILL START OFF QUITE COOL...BUT AS
MENTIONED ABOVE A BIG WARM-UP IS EXPECTED FOR THE MIDDLE TO LATER PART
OF NEXT WEEK. FOR MONDAY...EXPECT HIGHS IN THE UPPER 20S TO LOW 30S
WITH LOWS IN THE TEENS TO NEAR 10. THE BEGINNINGS OF THE WARM-UP
WILL START TO BE SEEN ON TUESDAY AS HIGHS CLIMB INTO THE 30S. BY
WEDNESDAY...EXPECT HIGHS TO REACH INTO THE MID TO UPPER 40S AND
REMAIN THERE THROUGH FRIDAY. GUIDANCE IS SUGGESTING THAT 50S ARE NOT
OUT OF THE QUESTION BUT DUE TO THE UNCERTAINTY OF POSSIBLE CLOUD
COVER AND 3-5 DEGREE DIFFERENCES IN 850 MB TEMPERATURES BETWEEN THE
EUROPEAN AND GFS MODELS DURING THIS TIME PERIOD WAS NOT CONFIDENT
ENOUGH TO GO HIGHER. LOW TEMPERATURES FOR THE MIDDLE TO LATE PART OF
NEXT WEEK ARE PROJECTED TO BE IN THE LOW TO MID 20S EACH NIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1015 AM MST FRI JAN 11 2013
AT KGLD...SOUTHWEST SURFACE WINDS WILL INCREASE EARLY THIS
AFTERNOON TO 20-30KTS WITH PERHAPS A GUST TO 50KTS THROUGH LATE
THIS AFTERNOON. MAY SEE SOME MINOR RESTRICTIONS IN VISIBILITY IN
BLOWING DUST. COLD FRONT WILL SWITCH WINDS TO NORTHWESTERLY EARLY
THIS EVENING...GRADUALLY DIMINISHING THROUGH THE NIGHT.
AT KMCK...VLIFR CONDITIONS WILL PERSIST INTO THE EARLY AFTERNOON.
FOG/FREEZING FOG AND STRATUS HAVE BEEN SLOW TO ERODE IN THE
REPUBLICAN RIVER VALLEY. HOWEVER...AS WESTERLY WINDS OVERTAKE THE
AREA THIS AFTERNOON CEILINGS/FOG WILL LIFT. MIGHT SEE A BRIEF
FLURRY IN THE LATE AFTERNOON OR EVENING HOURS BEHIND THE COLD
FRONT...BUT EXPECTED TO REMAIN VFR.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ001>004-015-016-
029.
HIGH WIND WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ013-014-027-028-041-042.
RED FLAG WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ027-041-042.
CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-092.
RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ254.
NE...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR NEZ081.
&&
SHORT TERM...024
LONG TERM...RRH
AVIATION...024Hazardous weather outlook, Jan 11, 11:43 AM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MST FRI JAN 11 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1143 AM MST FRI JAN 11 2013 /1243 PM CST FRI JAN 11 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING AND BLOWING DUST ADVISORY IS IN EFFECT TODAY
FOR LOCATIONS GENERALLY ALONG AND SOUTH OF INTERSTATE 70 AND WEST
OF HIGHWAY 83. SOUTHWEST WINDS GUSTING TO 60 MPH WILL CAUSE AREAS
OF BLOWING DIRT AND NEAR ZERO VISIBILITY...INCLUDING INTERSTATE
70.
A RED FLAG WARNING IS IN EFFECT TODAY FOR CHEYENNE COUNTY
COLORADO...WALLACE...GREELEY AND WICHITA COUNTIES OF KANSAS.
EXPLOSIVE FIRE GROWTH IS POSSIBLE AS RELATIVE HUMIDITY FALLS BELOW
20 PERCENT AND WEST TO SOUTHWEST WINDS GUST TO 60 MPH. OUTDOOR
BURNING IS HIGHLY DISCOURAGED.
A DENSE FOG ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
MCCOOK AREA. VISIBILITIES AS LOW AS ONE QUARTER MILE CAN BE
EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jan 11, 11:33 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MST FRI JAN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM DUST STORM 6 N WILD HORSE 38.91N 103.00W
01/11/2013 CHEYENNE CO CO-OP OBSERVER
NEAR ZERO VISIBILITY.
&&
PMURRAYHigh Wind, Kit Carson County
- When
- January 11, 11:45 AM MST to 1:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Sustained winds of 40-44 MPH were measured for over an hour at the Burlington airport. A peak gust of 56 MPH occurred at 1146LST at the Burlington airport and at 1241LST at Stratton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, January 11, 20134 deaths · $1.0 million · 1 event
- Dense Fog in Iowa, January 11, 20139 injured · $20,000 · 1 event
- Dense Fog in Wisconsin, January 11, 20134 injured · $15,000 · 1 event
- Flash Flooding and Heavy Rain in Kentucky, January 11, 2013$30,000 · 3 events
- Winter Storm in South Dakota, January 11 to 12, 201315 events
- Dense Fog in Virginia, January 11 to 12, 201315 events
- Dense Fog in Wisconsin, January 11 to 12, 201314 events
- Blizzard and Heavy Snow in North Dakota, January 11 to 12, 201314 events
- High Wind in New Mexico, January 11, 201369 kt wind · 13 events
- High Wind in Colorado, January 11 to 12, 201359 kt wind · 12 events
- Blizzard and Ice Storm in Alaska, January 11 to 14, 201312 events
- Blizzard in North Dakota, January 11 to 12, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420477.